Florida, 2021

Damaging Wind in Florida, June 5, 2021

June 5, 2021 · NWS JAX · 1 event in 1 county or zone

Deep tropical moisture across NE FL combined with diurnal instability and sea breeze and outflow boundary mergers produced a few pulse strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep tropical moisture across NE FL combined with diurnal instability and sea breeze and outflow boundary mergers produced a few pulse strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 2:06 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 5, 2:06 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
306 PM EDT Sat Jun 5 2021

.Short Term.../through Monday/...

For this afternoon and evening, convection will continue to lift
northeast across area, due to the combination of sea breeze
convergence, diurnal instability and short wave energy at 500mb.
With loss of daytime heating, activity is expected to diminish
this evening.

On Sunday and Monday, high pressure will be east of the region. The
east coast sea breeze will be able to push well inland during the
afternoons. With diurnal heating, and sea breeze convergence,
convective activity is anticipated for Sunday afternoon. The east
coast and gulf sea breezes will merge well inland, leading to
the greatest afternoon convective potential in that area.
Convective activity will diminish toward midnight each day with
loss of daytime heating.

Temperatures this period will trend near to a little above normal.

&&

.Long Term.../Monday night through Saturday/...

Surface high pressure will be east of the region through Thursday,
with 500mb high pressure ridge overhead. Precipitation chances will
be lower during this timeframe, due to drier air. Temperatures will
be near seasonal normals.

The surface high will sink to the southeast Friday into Saturday, as
a trough of low pressure at the surface, and another aloft moves
into the southeastern US. This will lead to increasing convective
chances into Saturday. Temperatures will trend above normal Friday
through Saturday.

&&

.Marine...

High pressure will be centered to the east through Thursday. The
high will build more toward the southeast late next week, as a
trough of low pressure moves into the southeastern US.

Rip Currents: SE GA: Moderate through Sunday
              NE FL: High Today, Moderate to High Sunday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  89  71  88  69 /  40  80  40  50  20
SSI  74  85  74  83  74 /  20  60  20  20  10
JAX  71  89  71  88  71 /  30  40  20  30  10
SGJ  73  88  73  85  73 /  30  20  10  10   0
GNV  70  91  71  90  70 /  40  60  30  40  20
OCF  71  93  72  92  71 /  50  60  40  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 5, 3:32 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT Sat Jun 5 2021

GAZ136-152-153-052100-
Inland Glynn GA-Brantley GA-Wayne GA-
432 PM EDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 500 PM EDT...

* At 432 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Waynesville, or 13 miles west
  of Dock Junction, moving north at 25 mph.

* Wind gusts up to 50 mph and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Everett, Waynesville, Thalmann, Atkinson and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3115 8161 3116 8177 3117 8177 3116 8178
      3116 8187 3150 8189 3150 8165 3149 8164
      3148 8162 3147 8161 3145 8163 3144 8161
      3143 8161 3141 8159
TIME...MOT...LOC 2032Z 181DEG 20KT 3125 8175

AK
Special weather statement, Jun 5, 3:36 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
436 PM EDT Sat Jun 5 2021

FLZ033-125-132-232-325-425-052115-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
436 PM EDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 515 PM
EDT...

* At 435 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Orange
  Park to Bostwick. Movement was north at 15 mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Orange Park, Green Cove Springs, Mandarin, Fruit Cove, Fleming
  Island, Ortega, Picolata, Bellair-Meadowbrook Terrace, Switzerland
  and Nas Jax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2984 8157 2984 8176 3028 8186 3029 8159
TIME...MOT...LOC 2035Z 178DEG 12KT 3019 8171 2978 8165

AK
Special weather statement, Jun 5, 4:05 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
505 PM EDT Sat Jun 5 2021

FLZ023-GAZ364-052130-
Baker FL-Western Charlton GA-
505 PM EDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR BAKER AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 530 PM EDT...

* At 505 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Taylor, or 19
  miles northeast of Lake City, moving northeast at 20 mph.

* Wind gusts of 45 to 55 mph and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Taylor and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3058 8231 3057 8221 3043 8204 3042 8203
      3041 8204 3040 8204 3021 8231 3032 8246
      3040 8246
TIME...MOT...LOC 2105Z 222DEG 19KT 3035 8237

AK
Special weather statement, Jun 5, 4:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
526 PM EDT Sat Jun 5 2021

FLZ023-024-GAZ364-052215-
Baker FL-Inland Nassau FL-Western Charlton GA-
526 PM EDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU...CENTRAL
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 615 PM EDT...

* At 525 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Taylor, or 21 miles north of
  Raiford, moving northeast at 20 mph.

* Wind gusts of 45 to 55 mph, excessive cloud-to-ground lightning,
  and minor flooding due to heavy rainfall is possible with this
  storm.

* Locations impacted include...
  Taylor and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3024 8224 3036 8238 3057 8222 3057 8221
      3058 8221 3065 8216 3047 8189
TIME...MOT...LOC 2125Z 220DEG 16KT 3037 8221

AK
Special weather statement, Jun 5, 4:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
531 PM EDT Sat Jun 5 2021

FLZ033-125-132-133-325-052200-
Eastern Clay FL-Coastal St. Johns FL-South Central Duval FL-
Coastal Duval FL-Inland St. Johns FL-
531 PM EDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...EAST
CENTRAL CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 600 PM EDT...

* At 531 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Green Cove Springs, moving
  northeast at 10 mph.

* Nickel size hail, excessive cloud-to-ground lightning, wind gusts
  of 50 to 55 mph, and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Green Cove Springs, Mandarin, Fruit Cove, Bayard, Durbin, Picolata
  and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2989 8156 2992 8168 2995 8168 2996 8167
      2996 8168 3021 8165 3015 8142
TIME...MOT...LOC 2131Z 208DEG 8KT 3000 8162

AK
Special weather statement, Jun 5, 4:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
544 PM EDT Sat Jun 5 2021

FLZ137-140-237-240-052215-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
544 PM EDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION AND CENTRAL
PUTNAM COUNTIES UNTIL 615 PM EDT...

* At 544 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Orange Springs, or 7 miles
  south of Interlachen, moving northeast at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Palatka, Interlachen, Orange Springs, Hollister, Hog Valley and
  Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2944 8174 2947 8199 2973 8191 2966 8164
TIME...MOT...LOC 2144Z 204DEG 13KT 2952 8185

AK

The radar

The Jacksonville radar (KJAX), 46 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
June 5, 4:45 PM EST
Where
St. Johns County, 0.6 mi W of Switzerland
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.070, -81.660

A few trees were blown down along Hickory Acres Lane. One tree clipped a home. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959766.